Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 21, 2020, 5:03 PM CDT for Phillips County, Smith County, Kansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2020, 5:03 PM CDT (22:03 UTC)
- Expired
- Jun 21, 2020, 5:19 PM CDT
- In force
- 16 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:39 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 21, 3:39 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 339 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Monday) Issued at 329 PM CDT Sun Jun 21 2020 Active weather expected today with severe thunderstorms. Aloft, closed low pressure was located in southern Manitoba, with progressive west northwest flow across the plains states with embedded shortwave troughs. At the surface, low pressure was oriented in sw Neb around KMCK with a second sfc low in eastern NM, with the surface trough/dryline extending south across western Neb and the high plains. As we head into the evening, a warm front will lift northward into Neb, the western trough/dryline will migrate eastward into central Neb/western KS, with a cold front advancing south from SD/northern Neb this evening/tonight. In increasing lift with the disturbance aloft and convergence along the boundaries (and any residual boundaries from morning convection), storms are expected to rapidly develop thru the aftn/eve. These storms are expected to quickly become severe in a highly unstable environment with sfc based CAPES at or above 3000 j/kg across much of our cwa, effective shear of 30-40kts and little if any CIN. Conditions will be favorable for supercell thunderstorms capable of producing very large hail near baseball size (3" severe hail fell southwest of Plainville, KS Saturday evening), along with damaging winds as storms are expected to transition linear with time. There is also a tornado threat with increasing low level helicities, and lowering LCLS with increasing moisture/pooling along the boundaries. Timing of the severe storm threat continues to be in the 3-10 pm time frame. Storms this morning dropped a quick 1-2" of rainfall per radar estimates/precip reports and with precipitable water values in the 1- 1.5" range, the potential remains for decent rainfall rates and amounts which could cause localized flooding. While the brunt of the convection/severe weather is expected thru the evening, chances for showers/storms continue into the night and into Monday with the deepening upper trough from Canada across the upper Midwest and in lift as a 70+kt upper jet noses south across the plains, but the severe weather threat will decrease. Aside from the potential for scattered convection Monday, it's shaping up to be a decent day temperaturewise with highs in the upper 70s to mid 80s (north/south). .LONG TERM...(Monday night through Sunday) Issued at 329 PM CDT Sun Jun 21 2020 Overall the forecast trends drier Monday night but could see this change as some models suggest the potential for some sprinkles or isolated convection. The upper trough continues to deepen to our east through the middle of the week before lifting out to the northeast...leaving the plains states in a northwest flow regime and a cooler airmass thru Tuesday. Heights rise and temps trend up behind the departing trough Wednesday with subtle ridging building onto the plains. The pattern will feature a progressive west/northwest flow heading into the weekend, with intermittent chances for thunderstorms and models suggest both Thursday night and Friday night could see decent storm chances. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 1207 PM CDT Sun Jun 21 2020 Thunderstorms are expected to rapidly develop, increase in coverage and become severe this aftn and evening. The primary hazards from the storms will be large hail (to baseball size) and damaging wind (around 70 mph). Have initially went with a VCTS for the aftn until coverage increases toward evening and have included a TEMPO group for the convection. Could see some lingering showers/storms tonight or early Monday but with an overall weakening and diminishing trend. Have kept cloud cigs at VFR but would not be surprised to see a period of MVFR clouds Monday morning. Also, look for a northerly wind shift behind a cold front this evening/tonight and variable winds in storms. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, Jun 21, 3:46 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 346 PM CDT Sun Jun 21 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 346 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. Severe thunderstorms are expected across the outlook area through 10 pm. The storms will be capable of producing large hail the size of baseballs, damaging wind gusts around 70 mph and a tornado cannot be ruled out. Heavy rainfall may accompany the storms and produce localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Off and on thunderstorms are in the forecast for the remainder of the outlook period. Additional strong thunderstorms are possible at times, so be sure to stay up to date on the latest forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 10 pm. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jun 21, 1:28 PM CDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Hastings NE 128 PM CDT Sun Jun 21 2020 KSZ019-211900- Mitchell KS- 128 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY UNTIL 200 PM CDT... At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near Asherville, or 7 miles south of Beloit, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Asherville and Simpson. LAT...LON 3941 9822 3948 9793 3929 9793 3929 9820 TIME...MOT...LOC 1828Z 255DEG 24KT 3936 9808 JCB
Special weather statement, Jun 21, 2:16 PM CDT, 2 hours 47 minutes before
Special Weather Statement National Weather Service Hastings NE 216 PM CDT Sun Jun 21 2020 KSZ018-211945- Osborne KS- 216 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE COUNTY UNTIL 245 PM CDT... At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near Natoma, or 17 miles northeast of Emmeram, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Natoma. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3921 9905 3932 9880 3913 9872 3913 9904 TIME...MOT...LOC 1916Z 248DEG 14KT 3916 9892 JCB
Local storm report, Jun 21, 4:17 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
417 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 5 ESE NATOMA 39.16N 98.94W
06/21/2020 E1.00 INCH OSBORNE KS PUBLIC
&&
NOAA/NWS/MORITZLocal storm report, Jun 21, 4:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM FLOOD 4 S WEBSTER STATE PARK 39.34N 99.46W
06/21/2020 ROOKS KS PUBLIC
WATER OVER COUNTY ROAD AT 9TH AND Q.
&&
NOAA/NWS/MORITZSpecial weather statement, Jun 21, 4:52 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
452 PM CDT Sun Jun 21 2020
KSZ005-212230-
Phillips KS-
452 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS COUNTY
UNTIL 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 14 miles east of Norton, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Prairie View, Long Island and Woodruff.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.
LAT...LON 3995 9963 3996 9962 4000 9962 4000 9930
3987 9927 3982 9963
TIME...MOT...LOC 2151Z 245DEG 22KT 3988 9963
Billings WrightSpecial weather statement, Jun 21, 5:00 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Hastings NE 500 PM CDT Sun Jun 21 2020 KSZ005-212245- Phillips KS- 500 PM CDT Sun Jun 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY UNTIL 545 PM CDT... At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near Speed, or 7 miles west of Phillipsburg, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Phillipsburg, Logan, Prairie View, Glade and Speed. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3983 9963 3988 9927 3968 9923 3963 9963 TIME...MOT...LOC 2200Z 254DEG 19KT 3977 9947 Billings Wright
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:01 PM CDT | Special Weather Statement | GID | Valley | 44 min |
| Jun 20, 7:46 PM CDT | Special Weather Statement | GID | Buffalo | 29 min |
| Jun 20, 7:47 PM CDT | Special Weather Statement | GID | Greeley | 28 min |
| Jun 20, 7:54 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 51 min |
| Jun 20, 8:16 PM CDT | Special Weather Statement | GID | Hall | 44 min |
| Jun 20, 8:37 PM CDT | Special Weather Statement | GID | Nance | 53 min |
| Jun 20, 8:48 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton | 42 min |
| Jun 20, 8:54 PM CDT | Special Weather Statement | GID | Buffalo | 51 min |
| Jun 21, 12:09 AM CDT | Special Weather Statement | GID | Nance | 51 min |
| Jun 21, 12:35 AM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 40 min |
| Jun 21, 1:16 AM CDT | Severe Thunderstorm Warning | GID | Merrick, Nance, Polk | 44 min |
| Jun 21, 7:16 AM CDT | Special Weather Statement | GID | Clay | 29 min |
| Jun 21, 7:18 AM CDT | Special Weather Statement | GID | Nuckolls | 27 min |
| Jun 21, 8:50 AM CDT | Special Weather Statement | GID | Polk | 25 min |
| Jun 21, 9:17 AM CDT | Special Weather Statement | GID | Polk | 28 min |
| Jun 21, 10:13 AM CDT | Special Weather Statement | GID | Webster | 32 min |
| Jun 21, 6:08 PM CDT | Special Weather Statement | GID | Howard, Sherman | 52 min |
| Jun 21, 6:10 PM CDT | Severe Thunderstorm Warning | GID | Howard, Sherman | 50 min |
| Jun 21, 6:14 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 46 min |
| Jun 21, 6:18 PM CDT | Special Weather Statement | GID | Gosper, Phelps | 42 min |
| Jun 21, 6:33 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 42 min |
| Jun 21, 6:37 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Hall, Howard, Sherman | 38 min |
| Jun 21, 6:56 PM CDT | Special Weather Statement | GID | Buffalo | 49 min |
| Jun 20, 7:38 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 52 min |
| Jun 20, 8:24 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 30 min |
| Jun 20, 9:31 PM CDT | Special Weather Statement | GID | Rooks | 44 min |
| Jun 21, 2:21 AM CDT | Special Weather Statement | GID | Osborne | 39 min |
| Jun 21, 7:21 AM CDT | Special Weather Statement | GID | Osborne | 24 min |
| Jun 21, 8:28 AM CDT | Special Weather Statement | GID | Mitchell | 32 min |
| Jun 21, 8:59 AM CDT | Special Weather Statement | GID | Smith | 31 min |
| Jun 21, 9:09 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 51 min |
| Jun 21, 9:51 AM CDT | Special Weather Statement | GID | Jewell | 24 min |
| Jun 21, 10:16 AM CDT | Special Weather Statement | GID | Jewell | 29 min |
| Jun 21, 10:19 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 41 min |
| Jun 21, 10:39 AM CDT | Special Weather Statement | GID | Mitchell | 36 min |
| Jun 21, 11:06 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 39 min |
| Jun 21, 11:42 AM CDT | Severe Thunderstorm Warning | GID | Mitchell | 48 min |
| Jun 21, 1:28 PM CDT | Special Weather Statement | GID | Mitchell | 32 min |
| Jun 21, 2:16 PM CDT | Special Weather Statement | GID | Osborne | 29 min |
| Jun 21, 2:28 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 47 min |
| Jun 21, 3:11 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 49 min |
| Jun 21, 3:19 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 41 min |
| Jun 21, 3:23 PM CDT | Areal Flood Advisory | GID | Osborne | 3 hr |
| Jun 21, 3:57 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 48 min |
| Jun 21, 4:16 PM CDT | Areal Flood Advisory | GID | Rooks | 3 hr |
| Jun 21, 4:20 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| Jun 21, 4:31 PM CDT | Flash Flood Warning | GID | Rooks | 5 hr |
| Jun 21, 4:52 PM CDT | Special Weather Statement | GID | Phillips | 38 min |
| Jun 21, 5:00 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| Jun 21, 5:22 PM CDT | Special Weather Statement | GID | Smith | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.